Medications that cause hearing loss and other side effects.

Medications that damage your ears are surprisingly widespread. From common pain medicine to tinnitus medicine, find out which of them has an effect on your ears.

Your Hearing Can be Affected by Drugs

The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or perhaps your doctor has prescribed you with some type of medication. It commonly happens that people ignore the warnings that come along with almost all medications because they assume they won’t be impacted. That’s the reason why emphasizing that certain medications might raise your chance of having loss of hearing is so important. But on the plus side, some medicines, like tinnitus medications, can in fact, help your hearing. But how can you know which medicines are ok and which ones are the medications will be harmful? But if you get prescribed with a medication that is recognized to lead to hearing loss, what can you do? A little knowledge on the subject can go a long way.

1. Over-the-Counter Painkillers That Damage Your Hearing

Most people are shocked to find out that medicine they take so casually may cause hearing loss. Experts looked at the type of pain relievers, frequency and duration along with hearing loss frequency. There are a few studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter pain relievers, if used daily, will injure hearing. 2 or more times a week is defined as regular use. Individuals who deal with chronic pain commonly take these types of medicines at least this frequently. Using too much aspirin at once can lead to temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were dealing with chronic pain with this drug. To be clear, prescription drugs are equally as bad. Here are a few prescription medications that may cause loss of hearing:

  • Methadone
  • Fentinol
  • Oxycodone

It’s not clear exactly what causes this hearing loss. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s why hearing loss may be the result of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if used as directed. But some forms of antibiotic may raise the risk of hearing loss: Aminoglycoside. Studies are in the early stages so we haven’t seen solid facts on human studies as of yet. But there have been a few individuals who seem to have developed hearing loss after using them. Results from animal-testing are persuasive enough. The medical community believes there might be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases
  • Tuberculosis (TB)

More persistent illnesses are treated over a longer period of time with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have led doctors to prescribe alternatives. Why certain antibiotics play a role in hearing loss still demands more investigation. It would seem that they could cause swelling in the inner ear that causes long-term damage.

3. How Quinine Affects Your Ears

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to treat malaria and has also been employed to help people who suffer from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Can Harm Your Hearing

You know there will be side effects when going through chemo. Doctors are filling the body with toxins in order to destroy cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These medications are being analyzed:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced loss of hearing is a required trade off when fighting cancer. While you’re going through chemo, a hearing care professional could help you monitor your hearing. Or you might want to look into whether there are any recommendations we can make that may help in your individual situation.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you may try using diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the problem with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. This can cause hearing loss, which is usually temporary. But loss of hearing may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. Lasix is the most well known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor concerning any side effects that might happen when combined with other drugs you’re using.

What to Do If You’re Taking Drugs That Might Cause Hearing Loss

Never stop taking a medication that was prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you should take stock of all your medications. You can ask your doctor if there might be an alternative to any drugs that cause loss of hearing. You can also reduce your dependence on medications with certain lifestyle changes. In some situations, slight changes to your diet and exercise program can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be lessened with these alterations. If you are or have ever used these ototoxic medications, you need to schedule an appointment to get your hearing examined as soon as you can. Loss of hearing can progress quite slowly, which makes it less detectable at first. But make no mistake: it can impact your happiness and health in ways you might not recognize, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today